Gabapentin, an anticonvulsant medication that’s sold under the name Neurontin, among others, is primarily used for those who deal with partial seizures and neuropathic pain. The drug is usually used to treat neuropathic pain that’s triggered by diabetic neuropathy, central pain, and postherpetic neuralgia.
In case someone suffers from epilepsy or nerve pain, he might be given Gabapentin. Different conditions can trigger such symptoms: diabetes, shingles, and more.
Thanks to editorialge.com, we can now learn about how the use of Gabapentin can be harmful to a person’s health in some cases. It seems that the adverse effects of the medication can impact someone’s health in a pretty bad way.
How Gabapentin can be harmful
The publication mentioned above mentions a few ways that the use of Gabapentin can negatively impact the health of the individual, based on complaints that are usually associated with the drug:
- Cognitive Impairment: As people take Gabapentin, some may experience cognitive impairment, such as problems concentrating or trouble remembering things. Obviously, such a condition can be very concerning, as it can seriously affect the individual’s daily activities.
- Physical symptoms: In some cases, taking Gabapentin could make you go through some nasty physical symptoms such as nausea, headaches, gastrointestinal issues, or dizziness.
- Lethargy and Fatigue: It seems that a lot of folks have been complaining about feeling tired and lacking energy after they took Gabapentin. Obviously, such symptoms can make them unable to carry out their daily activities, such as work or study.
- Depression and anxiety: While depression and anxiety are two of the most common conditions in the world nowadays, did you know that some people who take Gabapentin also experience such symptoms? One interesting and horrible fact about depression is that the patient might seem happy and motivated, although he feels ’empty’ and worthless on the inside.
- Addiction and Withdrawal: There’s enough information to believe that Gabapentin has the potential to cause addiction for the user, as well as withdrawal symptoms when he tries to stop taking the drug. The list of withdrawal symptoms is pretty scary, as it includes insomnia, anxiety, tremors, and more.
Can Gabapentin cause addiction?
As mentioned previously, it seems that the use of Gabapentin can cause a person to become addicted to it. However, we can keep in mind that according to the Drug Enforcement Administration (DEA), the medication isn’t classified as a controlled substance.
Some people who have been taking Gabapentin have undergone withdrawal symptoms after abruptly stopping to take the medication. Gabapentin is able to induce sensations of relaxation and euphoria, which could naturally lead to addiction. The drug is able to enhance the effects of medications such as opioids and benzodiazepines, so it can contribute to the development of addicting behaviors in an individual.
When do side effects of Gabapentin can occur?
If you’re using Gabapentin in higher doses than the healthcare professional or doctor has prescribed, without even having a subscription in the first place, or by combining it with other substances of abuse, such actions will drastically increase the risk of possible side effects. However, predicting the exact side effects that someone could face while taking Gabapentin can be challenging, especially when the drug isn’t taken as intended.
When and if you want to take Gabapentin or when your doctor recommends you to do it, it’s crucial to inform him about all the medications and substances that you regularly take. Also, it’s crucial to consult with a healthcare professional to inform you about the potential side effects and risks that are associated with the use of Gabapentin.